Cold/Wind Chill, Caledonia
- When
- January 23, 11:00 AM EST to 9:00 PM EST
- Where
- Caledonia forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A storm system east of New England combined with high pressure over the Midwestern US resulted in a flow of very cold air and gusty winds.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system east of New England combined with high pressure over the Midwestern US resulted in a flow of very cold air and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 23, 6:50 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BURLINGTON VT 650 AM EST SUN JAN 23 2005 ...CORRECTED TO REMOVE HIGHLIGHTS IN WARNING/ADVISORY SECTION OF AFD... ...UPDATING FCST TO REMOVE HIGHLIGHTS ACRS ENTIRE FA... LATEST RADAR TRENDS SHOW HEAVIEST SNOW HAS MOVED SOUTH OF OUR FA THIS MORNING. THIS TREND IS EXPECTED TO CONTINUE AS SFC LOW PRES NEAR THE BENCHMARK MOVES AWAY FROM OUR CWA. BUOY DATA SHOWS SFC LOW PRES AT 986MB WITH GREATEST PRES FALLS 100-200 MILES EAST OF CAPE COD ATTM. OTHERWISE...LOCAL LAW ENFORCEMENT AND SPOTTERS REPORT 8 TO 14 INCHES ACRS RUTLAND AND WINDSOR COUNTIES WITH 4 TO 8 INCHES FROM ESSEX COUNTY NY TO ADDISON TO ORANGE COUNTIES VT. MEANWHILE...A GENERAL 2 TO 6 INCH SNOWFALL OCCURRED ACRS CENTRAL VT AND PARTS OF THE NORTHERN ADIRONDACKS WITH ONLY 1 TO 3 INCHES FOR THE SLV AND EXTREME NORTHERN VT. SOME REPORTS INCLUDED...SPRINGFIELD IN WINDSOR COUNTY 12 INCHES...CAVENDISH 9 INCHES...LUDLOW 11 INCHES...BELLOW FALLS 8 INCHES...MONTPELIER 3...AND WORCESTER 2.5. EXPECT NORTH WINDS AT 15 TO 25 MPH WITH SOME HIGHER GUSTS TO CREATE AREAS OF BLOWING AND DRIFTING SNOW...ALONG WITH BITTERLY COLD WIND CHILL READINGS. && TABER ...PREVIOUS FCST DISCUSSION FOLLOWS... .SYNOPSIS... WATER VAPOR THIS MORNING SHOWS MID/UPPER LVL LOW ACRS CENTRAL PA ATTM WITH STRONG 5H VORT ROUNDING TROF BASE AND ENHANCING SFC LOW PRES OFF THE NJ COASTLINE. 3HR PRES ANALYSIS SHOWS 989MB SFC LOW TRACKING NE TO NEAR THE BENCHMARK BY 09Z AND EAST OF CAPE COD BY 18Z SUNDAY. IR SAT SHOWS SOME ENHANCEMENT TO CLOUDS ACRS THE NORTHERN DACKS AND CENTRAL VT THIS MORNING ASSOCIATED WITH MID LVL FG AND DEVELOPING DEFORMATION ZN ON NW SIDE OF ULVL LOW. RADAR ANALYSIS SHOWS MULTIPLE BAND OF LIGHT TO MODERATE SNOW ACRS OUR FA. TRENDS SHOW DEVELOPING BAND OF MODERATE SNOW FROM SOUTHERN ESSEX COUNTY NY TO RUTLAND TO WINDSOR COUNTY ATTM WITH SLOW MOVEMENT. DBZ RETURNS OF 20 TO 25 HAVE RESULTED IN SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR AND SPOTTERS/LAW ENFORCEMENT REPORT 6 TO 10 INCHES ACRS RUTLAND AND WINDSOR COUNTIES WITH 3 TO 6 INCHES ACRS CENTRAL VT AND A INCH OR SO ALONG THE BORDER. OBSERVER FROM CHESTER VT REPORTED 7 INCHES OF SNOW 1015 PM THIS EVENING AND 9 INCHES AT CAVENDISH AT 230 AM. && .SHORT TERM (TODAY-MONDAY)... MID/UPPER LVL LOW ACRS CENTRAL PA MOVES OFF THE SNE COASTLINE BY 00Z MONDAY AS SFC LOW PRES SOUTH OF LONG ISLAND MOVES NE TOWARD THE GULF OF MAINE TODAY. BOTH GFS/ETA SHOWS STRONG 7H FG FORCING...ALONG WITH GOOD Q-VECTOR CONVERGENCE ACRS OUR CENTRAL/EASTERN ZNS THIS MORNING...BEFORE AXIS SLOWLY SHIFTS SOUTH AND WEAKENS. ALSO...HELPING TO ENHANCE LIFT ACRS OUR CENTRAL/EASTERN ZNS WL BE 7H DEFORMATION ZN AND STRONG ULVL DIVERGENCE...PROVIDED BY 25H JET. WL CONT TO MENTION LIKELY POPS ACRS THE DACKS...OCCASIONAL WORDING OVER CENTRAL VT INCLUDING THE CPV...AND CAT POPS OVER SOUTHERN VT. FEEL ADDITIONAL ACCUMULATIONS WILL BE AN INCH OR TWO ACRS THE DACKS AND CENTRAL VT...WITH 1 TO 3 INCHES OF NEW SNOW POSSIBLE ACRS RUTLAND AND WINDSOR COUNTIES. SOME ENHANCEMENT WL OCCUR ACRS THE EASTERN CPV ASSOCIATED WITH LAKE CHAMPLAIN CONVERGENCE ZNS ON NORTHERLY WIND FLOW AND PLENTY OF LLVL WRAPAROUND MOISTURE. OTHERWISE...BUFKIT SFC MOMENTUM TRANSFER IS SHOWING THE POTENTIAL FOR GUSTY NORTHERLY WINDS AT 20 TO 30 MPH AT BTV TODAY...WHICH WL CAUSE BLOWING AND DRIFTING SNOW...ALONG WITH VERY COLD WIND CHILL READINGS. MTN TOPS COULD EXPERIENCE WIND GUSTS TO 50 MPH TODAY. THIS INFO WL BE ADDED TO THE WSW PRODUCTS ACRS OUR FA. FEEL PRECIP SHOULD END ACRS EASTERN FA BY 18Z TODAY AS BEST MOISTURE AND LIFT SHIFT INTO EASTERN NEW ENGLAND AND DRIER AIR ADVECTS INTO OUR FA. THE COMBINATION OF NORTHERLY WINDS AND PROGGED 85H TEMPS NEAR -20C SUPPORT HIGHS ONLY IN THE SINGLE DIGITS TODAY WITH MAYBE 10F NEAR VSF ASSOCIATED WITH DOWNSLOPING FLOW. TONIGHT...SFC LOW PRES CONTS TO TRACK EAST AS NORTHERLY FLOW WEAKENS FROM WEST TO EAST ACRS OUR FA. THE COMBINATION OF SFC HIGH PRES AND LARGE AREA OF SUBSIDENCE/DRY AIR ALOFT WL HELP CLR THE SKIES OVERNIGHT. BASED ON CLRING SKIES AND WINDS DIMINISHING WL CUT NUMERICAL GUIDANCE BY 2 TO 4 DEGREES ACRS FA TONIGHT. MONDAY...STRONG LLVL WAA DEVELOPS AS SFC HIGH PRES SHIFTS TO THE ATLANTIC SEABOARD. GIVEN...PROGGED MOISTURE PROFILES AND SOUNDING DATA WL INCREASE CLOUDS FROM WEST TO EAST ACRS OUR FA AND MENTION CHC POPS MOST LOCATIONS FOR SOME LIGHT SNOW. PROGGED 85H TEMPS WARM TO -14C ACRS OUR FA...WHICH WL SUPPORT TEMPS BACK INTO THE TEENS. && .LONG TERM (TUE ONWARD)... NW FLOW ALOFT CONTS WITH WEAK SFC COLD FRNT MOVING ACRS OUR FA LATE MONDAY INTO TUES. EXPECT LLVL CAA TO DEVELOP ON TUES AND THE POTENTIAL FOR SOME UPSLOPE SNOW ASSOCIATED WITH NW FLOW. HOWEVER...1000-850MB MOISTURE LOOKS MARGINAL ATTM...THEREFORE NOT EXPECTING A BIG EVENT. ANOTHER CLIPPER LIKE SYSTEM WL MOVE ACRS OUR CWA ON WEDS WITH ANOTHER CHC FOR SNOW. SYSTEM WL BE A QUICK MOVER WITH LIMITED MOISTURE...THEREFORE NOT EXPECTING A BIG SNOWFALL ATTM. TEMPS WL SLOWLY MODIFY BY WEEKS END WITH TEMPS RETURNING CLOSER TO NORMAL. && .AVIATION... EXPECT IFR TO OCNL LIFR VSBYS IN SNOW AND BLOWING SNOW THRU 12Z...WITH CIGS MVFR. EXPECT CIGS TO REMAIN MVFR 12Z-18Z ACROSS MOST OF AREA...BUT VSBYS WILL BE IMPROVING AS SNOW TAPERS OFF DURING THIS PERIOD. EXPECT SNOW TO END BY AROUND 15Z...EXCEPT KBTV WHERE SOME LIGHT SNOW SHOWERS WILL PERSIST INTO THE AFTERNOON. NORTHERLY WINDS 15-25 KTS WITH SOME HIGHER GUSTS WILL RESULT IN VSBYS REDUCED AT TIMES ALL SITES DUE BLSN. DRIER AIR WILL MOVE IN DURING PM/EVENING...ALLOWING FOR CLRNG SKIES ALL LOCATIONS BY AROUND 20Z...EXCEPT FOR KBTV WHERE MVFR CIGS MAY PERSIST TILL AROUND 00Z. DIMINISHING WINDS AND MAINLY CLR AFT 00Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...TABER AVIATION...RJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 723 AM EST SUN JAN 23 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-241222- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 723 AM EST SUN JAN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: THERE IS A CHANCE OF SOME LIGHT SNOW THIS MORNING, WITH LITTLE IF ANY ADDITIONAL ACCUMULATION. NORTH WINDS 15 TO 30 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW TODAY. WIND CHILLS LOWER THAN 20 BELOW ARE POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: THERE IS A CHANCE OF SNOW WEDNESDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES.
The national radar mosaic for the moment the first event began.
13 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434556, 5434557, 5434558, 5434559, 5434560, 5434561, 5434562, 5434563, 5434564, 5434565, 5434566, 5434567, 5434568.